IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

The impact of heterogeneity on indeterminacy

  • Christian Ghiglino
  • Marielle Olszak-Duquenne

The aim of the paper is to explore the link between agent's heterogeneity and indeterminacy in a general equilibrium economy. The framework is provided by the two-sector growth model with technological externalities of Boldrin and Rustichini (1994) in which heterogeneous agents are introduced. We first show that the occurrence of indeterminacy depends on the distribution in labor endowments and in shares on initial capital among the agents as well as on preferences and technology. We find that the sign of the effect of heterogeneity on indeterminacy is not pinned down by the standard properties of preferences, a fact that might be surprising in view of some recent results (as in Herrendorf et al. (2000)). However, when risk aversion is a concave or a slightly convex function, the heterogeneity is a factor that opposes the external effects in generating indeterminacy.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.vwl.unibe.ch/papers/dp/dp0213.pdf
Download Restriction: no

Paper provided by Universitaet Bern, Departement Volkswirtschaft in its series Diskussionsschriften with number dp0213.

as
in new window

Length:
Date of creation: Nov 2002
Date of revision:
Handle: RePEc:ube:dpvwib:dp0213
Contact details of provider: Postal: Schanzeneckstr. 1, PF 8573, CH-3001 Bern
Phone: 0041 31 631 45 06
Fax: 41 31 631 37 83
Web page: http://www.vwi.unibe.ch/content/publikationen/index_eng.html

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Kehoe, Timothy J & Levine, David K & Romer, Paul M, 1992. "On Characterizing Equilibria of Economies with Externalities and Taxes as Solutions to Optimization Problems," Economic Theory, Springer, vol. 2(1), pages 43-68, January.
  2. Yano, Makoto, 1991. "Temporary transfers in a simple dynamic general equilibrium model," Journal of Economic Theory, Elsevier, vol. 54(2), pages 372-388, August.
  3. Michele Boldrin & Aldo Rustichini, 2010. "Growth and Indeterminacy in Dynamic Models with Externalities," Levine's Working Paper Archive 1382, David K. Levine.
  4. Matsuyama, Kiminori, 1991. "Increasing Returns, Industrialization, and Indeterminacy of Equilibrium," The Quarterly Journal of Economics, MIT Press, vol. 106(2), pages 617-50, May.
  5. Yano, Makoto, 1984. "The turnpike of dynamic general equilibrium paths and its insensitivity to initial conditions," Journal of Mathematical Economics, Elsevier, vol. 13(3), pages 235-254, December.
  6. Santos, M.S., 1989. "Differentiability And Comparative Analysis In Discrete-Time Infinite-Horizon Optimization Problems," UFAE and IAE Working Papers 127-89, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  7. Bewley, Truman, 1982. "An integration of equilibrium theory and turnpike theory," Journal of Mathematical Economics, Elsevier, vol. 10(2-3), pages 233-267, September.
  8. Kehoe, Timothy J. & Levine, David K. & Romer, Paul M., 1990. "Determinacy of equilibria in dynamic models with finitely many consumers," Journal of Economic Theory, Elsevier, vol. 50(1), pages 1-21, February.
  9. Christian Ghiglino & Marielle Olszak-Duquenne, 2001. "Inequalities and fluctuations in a dynamic general equilibrium model," Economic Theory, Springer, vol. 17(1), pages 1-24.
  10. Herrendorf, Berthold & Valentinyi, Akos & Waldmann, Robert, 2000. "Ruling Out Multiplicity and Indeterminacy: The Role of Heterogeneity," Review of Economic Studies, Wiley Blackwell, vol. 67(2), pages 295-307, April.
  11. Makoto Yano, 1998. "On the Dual Stability of a von Neumann Facet and the Inefficacy of Temporary Fiscal Policy," Econometrica, Econometric Society, vol. 66(2), pages 427-452, March.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:ube:dpvwib:dp0213. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Silvia Glusstein-Gerber)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.